Alert archive / South Carolina / Dense Fog Advisories in 2021
Dense Fog Advisory 13, NWS Columbia, SC
NWS Columbia, SC issued this dense fog advisory at Sep 15, 2021, 7:39 AM EDT for 8 counties in South Carolina. It was in force for 81 min.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2021, 7:39 AM EDT (11:39 UTC)
- Expired
- Sep 15, 2021, 9:00 AM EDT
- In force
- 81 min
- Issued by
- NWS Columbia, SC
Counties Chesterfield County, SC, Clarendon County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1406 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255 WWUS72 KCAE 151139 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 739 AM EDT Wed Sep 15 2021 SCZ016-021-022-028-029-031-038-115-116-151300- /O.NEW.KCAE.FG.Y.0013.210915T1139Z-210915T1300Z/ Chesterfield-Fairfield-Kershaw-Richland-Lee-Sumter-Clarendon- Northern Lancaster-Southern Lancaster- Including the cities of Cheraw, Pageland, Winnsboro, Winnsboro Mills, Camden, Lugoff, Columbia, Bishopville, Sumter, Manning, Summerton, Indian Land, Lancaster, Elgin, and Lancaster Mill 739 AM EDT Wed Sep 15 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central South Carolina. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Visibility may vary across short distances and may be intermittent. Motorists are urged to use caution, slow down and allow extra time to reach their destination. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at Sep 15, 3:26 AM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Sep 15, 3:26 AM EDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Columbia SC 326 AM EDT Wed Sep 15 2021 .SYNOPSIS... High pressure extending into the region from offshore will weaken over the next couple of days as moisture increases from the Gulf Coast Region. Mainly scattered afternoon and evening thunderstorms expected through the end of the week with temperatures near normal. && .NEAR TERM /THROUGH TONIGHT/... Tropical depression Nicholas remains located along the TX/LA border area with regional radar showing heavier rain mainly across LA/MS but some outer bands reaching eastern AL. Further north, a cold front was extending from northeast Illinois through Missouri into southern Kansas. Meanwhile, over our area high pressure remains in control but is expected to weaken today. Southeasterly flow across the region today will allow PWATs to rise significantly across the area by 00z with values approaching 2 inches in the CSRA. The combination of increasing moisture, daytime heating and some weak shortwave energy arriving from the southwest late afternoon should support scattered convection favoring the CSRA and southeast Midlands. Hi-res guidance in reasonable agreement showing some convection along a westward moving sea breeze and scattered convection over central GA moving into our area 21z-00z time frame with some lingering showers through the evening across the CSRA and western Midlands. Decided to go a bit higher with pops in the likely range for a few hours late afternoon in the CSRA and far southeastern Midlands with lower pops elsewhere. Temperatures should be slightly below normal with increasing clouds and late day precipitation. Tonight, extensive cloud cover and some lingering rainfall will limit radiational cooling. Will continue to carry some low chance pops with high atmospheric moisture and weak shortwave energy in the area. Overnight lows should be mild in the upper 60s to around 70. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Precipitable water (PW) values increase to 2 inches with the residual moisture from Hurricane Nicholas slowly advecting into the region. This should lead to scattered showers and isolated thunderstorms on Thursday. The mesoscale convective allowing models are not bullish on convective activity without a synoptic trigger. Will have to rely on a sea breeze front and differential heating for thunderstorm initiation. PW values decrease to 1.5 inches on Friday which should lead to slightly less areal convective coverage for diurnal convection. Temperatures will be near or slightly above normal with highs in the mid to upper 80s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... An weakness in the broad upper ridge across the central and eastern U.S. will allow onshore low level flow to persist across The Midlands and CSRA. In addition, there will no synoptic forcing mechanism to scour out the residual Hurricane Nicholas moisture. Therefore expect diurnal scattered showers and isolated thunderstorms to continue through early next week. The models do slowly decrease precipitable water values from 1.5 inches to 1.25 inches, so the areal coverage of convection should decrease. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... VFR conditions expected through the forecast period with IFR/LIFR conditions in morning fog/stratus. Satellite imagery shows higher clouds associated with Nicholas moving into the region and some hints at patchy lower stratus clouds developing over the eastern Midlands. Hi-res guidance and MOS guidance are in agreement showing fog/stratus developing across the eastern Midlands through the predawn hours. Will carry IFR vsbys at fog prone AGS/OGB with temporary LIFR vsbys in fog through 12z. At CAE/CUB will carry prevailing MVFR vsbys after 10z with a tempo for LIFR vsbys through 12z. Expect improvement back to VFR by 14z all terminals as winds begin to pick up from the southeast around 5 knots. Atmospheric moisture will increase through the day and scattered showers with isolated thunderstorms are expected late in the afternoon and evening. Highest confidence is in the CSRA and will carry VCSH there but will not include any mention elsewhere. EXTENDED AVIATION OUTLOOK...Chances of mainly diurnal showers and thunderstorms and associated restrictions possible Thursday through Sunday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Sep 15, 3:26 AM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 326 AM EDT Wed Sep 15 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-160730- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 326 AM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 15, 5:20 AM EDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Columbia SC 520 AM EDT Wed Sep 15 2021 GAZ065-077-SCZ016-022-027>031-035-037-038-041-135>137-151300- Richmond-Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken- Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- Including the cities of Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill 520 AM EDT Wed Sep 15 2021 ...Patchy Dense Fog Developing... Patchy dense fog has developed across parts of the eastern Midlands, Pee Dee region, and lower CSRA with visibilities being reduced to one quarter of a mile or less at times. Motorists are urged to use caution while driving and allow extra time to reach your destination. Visibilities should begin to improve by 9:00 am.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 4:14 PM EDT | Special Weather Statement | CAE | Calhoun | 31 min |
| Sep 15, 4:24 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 81 min |
| Sep 15, 5:09 PM EDT | Special Weather Statement | CAE | Richland | 36 min |
| Sep 15, 5:50 PM EDT | Special Weather Statement | CAE | Richland | 25 min |
| Sep 15, 6:20 PM EDT | Areal Flood Advisory | CAE | Richland | 55 min |
Nearby
Dense Fog Advisories in South Carolina, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.